I'm interested in conversations about and I want to talk about
Know exactly what you want?
Show search

Notification

Error

BPH treatments

User
Posted 13 Aug 2020 at 10:26

Had an enlarged prostrate now for 2 odd years. Recent few  weeks urinary urge has become very intense. It really is hard to hold it back and just standing in front of the toilet I have to pee. Up at nights about 2 to 3 hours now.

GP suggested Finesteride 5mg.  Reading up on this, does it actually create a high risk of aggressive cancer at later dates?  Bit concerned about this. It Looks a long term treatment hoped for some thing to act faster. Tamsulosin 400ug at moment is not effective. Pleased to say DRE found to be smooth and PSA readings last few times .75 and under.

Comments very welcome

 

Doug

User
Posted 13 Aug 2020 at 12:13
My father had BPH and an operation to reduce the size of his prostate. This alleviated his problem and he lived to 98 and died of complication arising from a fall.
Barry
User
Posted 13 Aug 2020 at 13:25
Finasteride does not cause more aggressive prostate cancer - the research simply showed that if men & their GPs weren't aware that Finasteride falsely halves the PSA, men who went on to get prostate cancer were diagnosed later than they should have been.
"Life can only be understood backwards; but it must be lived forwards." Soren Kierkegaard

User
Posted 13 Aug 2020 at 15:47
My friend, then aged about 67, had a green laser TURP and after one night in hospital has been great:

“Pissing like a horse, hard-ons as good as before,” although I did slip him some of my Cialis tablets...

Best of luck.

Cheers, John.

User
Posted 19 Aug 2020 at 16:27

Hi

Thanks for the comments! All good to hear. Not sure about the Finesteride, growing breasts and maybe chance of breast cancer. Been on them for 5 days. So far erection ok, but not able to ejaculate. Not looking good after such a short while. SHould I push for some surgery on the prostate>?

 

Thanks And stay safe all

Doug

User
Posted 19 Aug 2020 at 21:09

Finasteride is a hormone therapy drug which prevents the synthesis of dihydrotestosterone (DHT) from testosterone, a powerful androgen (male sex hormone) which the prostate normally uses (5-20 times more powerful than testosterone). Unlike the prostate cancer hormone therapy drugs, Finasteride doesn't remove (or block) testosterone, only DHT.

Some of the body functions which we loosely say depend on testosterone actually depend on DHT. Without it, the prostate becomes much less active. DHT is also used by hair folicles. It causes baldness, which you might see reverse. Conversely, it has the opposite effect on other body hair, causing growth from puberty, and you may see this thin down or vanish. It is partly responsible for libido, so that will reduce although not as much as when on prostate cancer hormone therapy, and a reduction in libido can make erections more difficult, although erections and orgasm do not require either testosterone or DHT. You are likely to have reduced semen or dry orgasms, but I really doubt that would be caused in as little as 5 days.

As Lyn pointed out, when you have PSA tests for prostate cancer, you must remember to double the readings while you are on Finasteride.

 
Forum Jump  
©2021 Prostate Cancer UK